Mississippi, 2016

Damaging Winds in Mississippi, July 31, 2016

July 31, 2016 · NWS JAN · 3 events in 2 counties and zones

Daytime heating combined with a moist airmass to create afternoon showers and thunderstorms. Some of these storms produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Daytime heating combined with a moist airmass to create afternoon showers and thunderstorms. Some of these storms produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 31, 9:25 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 31, 9:25 AM CST, 3 hours 35 minutes before
Area Forecast Discussion...Update
National Weather Service Jackson MS
1025 AM CDT SUN JUL 31 2016

.UPDATE...The thunderstorm cluster (MCS) that moved into western
portions of the region late yesterday evening (and then dissipated
over the heart of our forecast area late last night) will continue
to have a residual impact on our weather today. The MCV (remnant
circulation) association with this cluster appears to now be moving
east into Alabama, and subsidence in the wake of the feature will
probably help stabilize many eastern portions of MS well into the
afternoon. Elsewhere, a loose conglomeration of convection has been
festering around the northwestern periphery of the region and there
may be just enough instability and shear to evolve this into a
thunderstorm cluster dropping south through central and western
zones through the afternoon. However, confidence in that evolution
is not high because influence of northern stream (and associated
shear ingredient) is decreasing and should continue to do so
gradually over the next 24 hours. But, regardless of that potential
northern development, expect a residual boundary stretching
latitudinally across southern zones to trigger 40 to 50 percent
coverage of showers and storms there as we go into the afternoon.
Right now we are thinking much less evening convection around today
than was the case yesterday, once again owing to less influence from
mentioned trough. Of course we will be monitoring closely for any
changes in this somewhat chaotic convective environment.

Fortunately, assessment of wet microburst potential off of area
morning soundings reveals no enhanced risk for severe activity
although there will certainly be enough instability to make it hard
to rule out a stray strong to locally severe storm. /BB/

&&

.AVIATION...All TAF sites are VFR this morning and this will
continue into the afternoon hours. Scattered SHRA/TSRA will develop
after 18-19Z, and this will bring brief lowering of flight
conditions to MVFR/IFR to affected sites. The thunderstorms will
dissipate by 01-02z this evening. Patchy MVFR/IFR conditions will be
possible once again early on Monday./15/

&&

.PREV DISCUSSION... /issued 333 AM CDT SUN JUL 31 2016/

SHORT TERM...Today through Monday night...Local radars are
indicating the MCS, that moved into the area during the late evening,
has just about devolved into a remnant MCV over central portions of
MS this morning. Those that saw the rain have cooled into the lower
70s, while elsewhere mid to upper 70s were common.

The mid/upper level ridge that has been persistent over the southern
CONUS will begin building over the northern Gulf of Mexico this
morning and drifting to the northwest tonight into Monday morning.
Despite the proximity of the ridge and feeble lapse rates, scattered
showers and thunderstorms still look like a good bet this afternoon
as the airmass remains very moist (PWs ~ 2 inches). Northern areas
should have the best chances for convection this afternoon as those
areas remain exposed to the westerlies and have slightly better lapse
rates that far away from the ridge.

By Monday, the high center will have settled over the ArkLaTex
region putting the CWA on the eastern periphery and into more of a
mid level northerly flow regime. PWs remain around 2 inches and with
weak shortwaves embedded in the flow, expect scattered afternoon
convection to once again dot the landscape.

With the moist airmass and warming daytime temperatures, heat
indices in the lower 100s should be common today and near 105 by
Monday. The one respite that we will have both today and Monday will
be the afternoon convection. This may keep the high heat indices
rather brief./26/

LONG TERM...Tuesday through Saturday...The presence of ridging
aloft will subtly increase across the region throughout the course
of the long term period.  At the surface, high pressure will remain
wedged into the forecast area front the east.  This will result in
weak southerly flow and a continued humid airmass over the CWA.

Each afternoon, highs will warm into the middle 90s.  This, combined
with dew points in the low and middle 70s, will yield afternoon heat
indices in the 100-107 range through a good portion of the period.
This looks to especially be the case across the Delta, where the
issuance of a Heat Advisory could be needed before all is said and
done.  Lows each night will fall into the middle 70s.

Isolated to scattered showers and thunderstorms will be possible
each afternoon.  This convection will quickly dissipate around
sunset each evening as daytime heating gradually wanes. /19/

AVIATION...MVFR visibilities in fog will give way to VFR conditions
by 31/14Z. Scattered SHRA/TSRA developing after 31/18Z will mostly
affect the vicinity of most TAF locations. However, those TAF sites
that are impacted by TSRA will see brief lowerings of flight
conditions to IFR. The convective potential will remain until
01/02Z./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  74  93  75 /  33  24  43  24
Meridian      96  75  96  75 /  31  27  51  35
Vicksburg     94  75  94  76 /  35  19  34  23
Hattiesburg   93  75  93  75 /  48  23  42  24
Natchez       93  74  93  74 /  48  16  41  28
Greenville    93  75  94  75 /  29  21  26  16
Greenwood     92  74  93  74 /  32  21  34  17

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

BB/15/26/19
Hazardous weather outlook, Jul 31, 3:31 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
431 AM CDT SUN JUL 31 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
312000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
431 AM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

MAXIMUM HEAT INDEX VALUES NEAR 105 DEGREES ARE POSSIBLE FOR THE
ENTIRE OUTLOOK AREA FROM MONDAY, THROUGH AT LEAST MIDWEEK. HEAT
ADVISORIES MAY EVENTUALLY BE NECESSARY FOR PORTIONS OF THE OUTLOOK
AREA.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

19

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 31, 12:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
137 PM CDT SUN JUL 31 2016

MSZ054-311900-
COPIAH MS-
137 PM CDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COPIAH COUNTY UNTIL
200 PM CDT...

AT 136 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR BARLOW...OR 11 MILES WEST OF HAZLEHURST...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GLANCY AROUND 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3180 9073 3195 9063 3190 9045 3170 9056
TIME...MOT...LOC 1836Z 292DEG 10KT 3183 9059

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 24 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 31, 1:00 PM CST
Where
Madison County, 2.35 mi W of Ridgeland
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.429, -90.170

A tree was blown down across Old Agency Road.

Thunderstorm Wind, Warren

When
July 31, 3:27 PM CST
Where
Warren County, 0.89 mi ESE of Le Tourneau
Measured
42 kt (48 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.214, -90.937

A tree was blown down near the intersection of Highway 61 and Letourneau Road.

Thunderstorm Wind, Warren

When
July 31, 3:56 PM CST
Where
Warren County, 0.55 mi NE of Haynes Bluff
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.525, -90.773

A tree was blown down along Highway 3 near International Paper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647626, 647647, 647648.